Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 82, NWS Topeka, KS

May 24, 2011Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2011, 8:23 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 8:23 AM CDT (13:23 UTC)
Expired
May 24, 2011, 9:15 AM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cloud County, KS, Ottawa County, KS

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:45 AM CDTTSTM WND GST 505 Nnw Glasco, KSSPOTTER ESTIMATES 50 MPH WINDS WITH PEA SIZED HAIL.
May 24, 8:47 AM CDTTSTM WND GST 556 N Glasco, KSSPOTTER ESTIMATED 55 MPH AND HALF INCH SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:51 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS53 KTOP 241323
SVRTOP
KSC029-143-241415-
/O.NEW.KTOP.SV.W.0082.110524T1323Z-110524T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
823 AM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 915 AM CDT

* AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF CONCORDIA
  TO 19 MILES WEST OF MINNEAPOLIS...MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TESCOTT...
  ADA...
  GLASCO...
  JAMESTOWN...
  CULVER...
  DELPHOS...
  MINNEAPOLIS...
  CONCORDIA...
  BENNINGTON...
  WELLS...
  AURORA...
  NILES...
  MILTONVALE...
  CLYDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3965 9794 3965 9737 3896 9738 3895 9793
TIME...MOT...LOC 1323Z 255DEG 41KT 3942 9797 3903 9797
WIND...HAIL 60MPH 1.00IN

$$

HARDING
3 follow-up statements
337 
WWUS53 KTOP 241345
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
845 AM CDT TUE MAY 24 2011

KSC029-143-241415-
/O.CON.KTOP.SV.W.0082.000000T0000Z-110524T1415Z/
OTTAWA-CLOUD-
845 AM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR CLOUD AND OTTAWA COUNTIES...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
CONCORDIA TO 3 MILES SOUTHWEST OF MINNEAPOLIS...MOVING EAST AT 45
MPH.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CONCORDIA AIRPORT...BENNINGTON...WELLS...AURORA...
NILES...MILTONVALE AND CLYDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3965 9794 3965 9737 3896 9738 3895 9793
TIME...MOT...LOC 1345Z 255DEG 41KT 3948 9768 3909 9769
WIND...HAIL 60MPH 1.00IN

$$

HARDING
175 
WWUS53 KTOP 241400
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
900 AM CDT TUE MAY 24 2011

KSC029-143-241415-
/O.CON.KTOP.SV.W.0082.000000T0000Z-110524T1415Z/
OTTAWA-CLOUD-
900 AM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR CLOUD AND OTTAWA COUNTIES...

AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
CONCORDIA TO 9 MILES EAST OF MINNEAPOLIS...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
CLYDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3965 9794 3965 9737 3896 9738 3895 9793
TIME...MOT...LOC 1400Z 255DEG 41KT 3952 9746 3913 9748
WIND...HAIL 60MPH 1.00IN

$$

HARDING
268 
WWUS53 KTOP 241412
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
912 AM CDT TUE MAY 24 2011

KSC029-143-241422-
/O.EXP.KTOP.SV.W.0082.000000T0000Z-110524T1415Z/
OTTAWA-CLOUD-
912 AM CDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR CLOUD AND OTTAWA COUNTIES WILL
EXPIRE AT 915 AM CDT...

AT 912 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 915 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3965 9794 3965 9737 3896 9738 3895 9793
TIME...MOT...LOC 1412Z 255DEG 41KT 3955 9729 3916 9731

$$

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:01 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 24, 7:01 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
701 AM CDT TUE MAY 24 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

A PERSISTENT THUNDERSTORM COMPLEX HAS TRACKED ACROSS NORTHWEST
KANSAS AND IS NOW MAKING ITS WAY INTO CENTRAL KANSAS. THESE STORMS
HAVE SHOWN A SLIGHT INCREASE IN ORGANIZATION OVER THE PAST COUPLE
OF HOURS OWING TO A SLIGHT INCREASE IN THE LOW LEVEL JET STREAM
FEED ALONG THE SOUTHERN FLANK. A MUCAPE AXIS WITH VALUES IN
EXCESS OF 2000 J/KG STRETCHES EAST...AND EVENTUALLY SOUTHEAST OF
THE SYSTEM. ANTICIPATE THESE CELLS TO TRACK ALONG THAT INSTABILITY
AXIS WITH THE STRONGEST CELLS OCCURRING ON THE SOUTHERN FLANK OF
THE CONVECTIVE COMPLEX WHERE THE LOW LEVEL JET HAS BETTER AXIS TO
THE CONVECTION. THAT SAID THE BEST SEVERE THREAT WITH THIS WATCH
WILL EXTEND FROM NEAR MINNEAPOLIS THROUGH THE EMPORIA AREA. HAIL
APPEARS TO BE THE PRIMARY HAZARD WITH THESE STORMS ALTHOUGH
DAMAGING WINDS MAY BECOME MORE OF A THREAT ALONG THE SOUTHERN
CELLS WITH THE MORE DIRECT INSTABILITY FEED.

THIS COMPLEX WILL LIKELY IMPACT THE AFTERNOON SEVERE WEATHER
SCENARIO AS IT WILL DROP AN OUTFLOW BOUNDARY ACROSS SOUTHERN
KANSAS. IT WILL THEN BE A BATTLE BETWEEN THE STRENGTH OF THE
DEEPENING SURFACE LOW/NORTHWARD LIFTING WARM FRONT AND THE
SOUTHWARD MOVING OUTFLOW BOUNDARY IN TERMS OF THE EVENTUAL
NORTHERN EXTENT OF THE WARM SECTOR. STILL ANTICIPATE THE SEVERE
WEATHER THREAT TO EXIST ACROSS THE FORECAST AREA LATE TODAY INTO
TONIGHT AS THE SURFACE LOW MOVES NORTHEAST.

BARJENBRUCH

&&

.DISCUSSION...

EARLY THIS MORNING THE UPPER TROUGH WAS MOVE ACROSS ARIZONA WITH
PROFILERS SHOWING WINDS BACKING AHEAD OF THE TROUGH. HEIGHT FALLS
OCCURRING INTO THE PLAINS AHEAD OF THE TROUGH. SURFACE LOW WAS
DEVELOPING ACROSS THE TEXAS PANHANDLE WITH THE DRY LINE EXTENDING
SOUTHWARD INTO THE BIG BEND OF TEXAS. A WARM FRONT EXTENDED
SOUTHEAST ACROSS SOUTHERN OKLAHOMA.

REGIONAL RADAR SHOWING CONVECTION WAS OCCURRING ACROSS NORTHWEST
KANSAS INTO NEBRASKA WITH A LEAD WAVE OF ENERGY EJECTING NORTHEAST
PER PROFILERS. HRRR MODEL BRINGS THE CONVECTION EASTWARD THIS
MORNING AND INTO NORTH CENTRAL KANSAS BY LATE MORNING. ALSO NAM AND
GFS DEVELOP ELEVATED STORMS ACROSS PORTIONS OF THE CWA THIS MORNING.

FOR THIS AFTERNOON THE WARM FRONT WILL LIFT NORTHWARD INTO SOUTHERN
KANSAS WHILE THE DRY LINE MOVES EAST INTO SOUTHWEST KANSAS INTO
WESTERN OKLAHOMA. NAM AND ECMWF SIMILAR WITH THE SURFACE LOW AND
ASSOCIATED DRY LINE AND WARM FRONT WHILE THE GFS IS FURTHER
NORTH..HOWEVER BY 06Z WED THEY ARE ALL IN THE SAME AREA. DRY LINE
WILL BULGE NORTHEASTWARD THIS EVENING AS THE UPPER TROUGH MOVES OUT
INTO THE PLAINS INCREASING UPWARD VERTICAL MOTIONS AND UPPER LEVEL
DIFFLUENCE. FORECAST SOUNDINGS SHOW HIGHLY UNSTABLE AIR MASS WILL BE
IN PLACE WITH 40 TO 50 KTS OF SHEAR AND HELICITY VALUES OF 400 TO
700 M2/S2 AND ML CAPES OF 2000-3000 J/KG. SURFACE LOW IS FORECAST
NORTH INTO NORTH CENTRAL KANSAS BY MIDNIGHT WITH THE WARM FRONT
LIFTING NORTHWARD. EXPECT SEVERE STORMS FROM LATE AFTERNOON INTO THE
PARTS OF THE OVERNIGHT HOURS. STORMS IN THE WARM SECTOR WILL REMAIN
SURFACED BASED WITH BACKED WINDS NEAR THE TRIPLE POINT AND NEAR THE
WARM FRONT. LARGE HAIL...DAMAGING WINDS AND TORNADOS ARE ALL
POSSIBLE. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL BUT BEST
CHANCES FOR TRAINING CELLS AND PROLONGED HEAVY RAINFALL LOOK TO BE
NORTH OF HIGHWAY 36. WILL HOLD OFF ON A FLOOD WATCH FOR NOW.

THE UPPER LOW MOVES SLOWLY OVER EASTERN KANSAS ON WEDNESDAY KEEPING
SHOWERS AND THUNDERSTORMS LIKELY ACROSS THE FORECAST AREA. NORTH IN
NEBRASKA HEAVY RAINFALL IS LIKELY IN DEFORMATION AXIS AND IN AREA OF
HIGH THETA-E.

THE UPPER LOW MOVES OFF TO THE EAST INTO THE MID MISSISSIPPI VALLEY
THURSDAY AND LEFT SMALL CHANCE IN THE FAR EAST IN THE MORNING.
RIDGING BUILDS INTO THE CENTRAL PLAINS IN THE WAKE OF THE UPPER LOW
DRYING THINGS OUT BRIEFLY BUT ANOTHER SHORTWAVE WILL MOVE ACROSS
THE NORTHERN PLAINS FRIDAY AND FRIDAY NIGHT AND HAVE MAINTAINED A
SMALL CHANCE FOR THUNDERSTORMS DURING THIS PERIOD.

KEPT THE HOLIDAY WEEKEND DRY AS ECMWF CONTINUES TO SHOW SOUTHWEST
FLOW WITH RIDGING FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. GFS
DIFFERS WITH SOUTHWEST FLOW AHEAD OF A WESTERN U.S. UPPER TROUGH
WITH EJECTING ENERGY INTO THE PLAINS. GIVEN UNCERTAINTY WILL
CONTINUE A DRY FORECAST FOR NOW.

53

&&

.AVIATION...

MAIN CONCERNS INITIALLY ARE WITH INCOMING THUNDERSTORMS FROM THE
WEST. APPEARS THAT TS WILL REACH MHK BY LATE MORNING WITH TEMPO
DECREASES TO MVFR CONDITIONS. COULD SEE SOME HAIL AND GUSTY SFC
WINDS WITH THIS COMPLEX. CONFIDENCE IN DECREASED FLIGHT CONDITIONS
...OR EVEN PRECIP...AS FAR EAST AS TOP/FOE IS LOWER WITH THIS
SYSTEM. SHOULD REMAIN VFR THROUGH THE BETTER PART OF THE AFTERNOON
WITH STRONG TO SEVERE STORMS POSSIBLE THIS EVENING. WILL SEE
REDUCED FLIGHT CONDITIONS WITH ANY STORMS...MAIN CONCERN IS IN
EXACT TIMING OF TS ACTIVITY.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 6:57 AM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
657 AM CDT TUE MAY 24 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-251200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
657 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS MORNING SOME OF THE STORMS MAY BE
STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL.

SEVERE THUNDERSTORMS APPEAR MORE LIKELY DURING THE AFTERNOON AND
EVENING HOURS ACROSS THE ENTIRE AREA. AN OUTBREAK OF
THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS ALONG WITH
TORNADOES ARE POSSIBLE. GIVEN THE STRENGTH OF THIS SYSTEM AND VERY
UNSTABLE AIR MASS...STRONG TORNADOES ARE A POSSIBILITY.

ADDITIONALLY VERY HEAVY RAINFALL COULD CAUSE FLOODING OVER THE
PARTS OF THE AREA...ESPECIALLY ACROSS NORTHERN KANSAS.

IT LOOKS LIKE THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE
BETWEEN 5 PM THIS AFTERNOON AND 2 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. THERE IS ANOTHER
CHANCE FOR THUNDERSTORMS FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED MAINLY THIS AFTERNOON AND TONIGHT..

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:35 AM CDTSpecial Weather StatementTOPWashington25 min
May 24, 9:59 AM CDTSpecial Weather StatementTOPPottawatomie, Riley31 min
May 24, 10:13 AM CDTSpecial Weather StatementTOPGeary32 min
May 24, 10:51 AM CDTSpecial Weather StatementTOPWabaunsee24 min
May 24, 11:33 AM CDTSpecial Weather StatementTOPShawnee27 min
May 24, 12:11 PM CDTAreal Flood AdvisoryTOPJefferson94 min
May 24, 3:41 PM CDTFlash Flood WatchTOPBrown, Cloud, Marshall, Nemaha, Republic, Washington13 hr
May 24, 5:31 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa44 min
May 24, 6:23 PM CDTSpecial Weather StatementTOPMorris22 min
May 24, 6:27 PM CDTSpecial Weather StatementTOPLyon33 min
May 24, 6:35 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris25 min
May 24, 6:59 PM CDTSpecial Weather StatementTOPClay46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.